Wyoming, 2017

Winter Storm in Wyoming, January 8 to 12, 2017

January 8 to 12, 2017 · NWS CYS · 17 events in 3 counties and zones

A moist energetic flow aloft produced a prolonged period of heavy snowfall over the Snowy and Sierra Madre mountains. Snow totals ranged from one to eight feet.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A moist energetic flow aloft produced a prolonged period of heavy snowfall over the Snowy and Sierra Madre mountains. Snow totals ranged from one to eight feet. Wind gusts of 55 to 65 mph and falling snow produced near-blizzard conditions across the north Snowy Range foothills. The adverse winter weather closed Interstate 80 between Laramie and Rawlins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 10:48 AM MST, 12 minutes earlier.

Area forecast discussion, Jan 8, 10:48 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1048 AM MST Sun Jan 8 2017

.SHORT TERM...(Today through Monday night)
Issued at 215 AM MST Sun Jan 8 2017

Today...Our inherited high wind warning looks on track based on
several high wind reports near Arlington. 700 mb height gradients do
decrease during the day, so the 9 am end time for the warning looks
good.

Models indicate orographic snows will crank up this afternoon across
the Snowy and Sierra Madre Ranges and with a prolonged snowfall
expected through at least Monday night, and the snowfall forecast
from the Weather Prediction Center, we have upgraded the winter
storm watch to a winter storm warning for the Snowy and Sierra Madre
Ranges for at least 1 to 2 feet of snow.

Aside from a chance of snow near those ranges, it will be dry and
warmer today with temperatures climbing into the mid 30s to mid 40s.

Tonight...Low and mid level gradients ramp up again with the Craig
to Casper 700 mb height gradients near 80 meters, and with a 700 mb
60 knot jetlet overhead, the inherited high wind watch for our wind
prone locations looks on track.  The only change was to add the
Laramie Valley and Laramie to the high wind watch as their guidance
numbers suggest possible high winds in the valley. Relatively mild
overnight with decent mixing and cloud cover.

Monday...Strong west southwest flow aloft continues and with plenty
of low and mid level moisture in the flow, orographic snows will
continue in the Snowy and Sierra Madre Ranges where the winter storm
warning continues. Strong downslope warming and progged 700 mb
temperatures near -2 Celsius suggest maximum temperatures in the 40s
to mid 50s.

Monday night...Another fast moving shortwave sweeps eastward to the
Dakotas by dawn and we may see a decrease in orographic snows in the
wake of the shortwave and cold front across our Snowy and Sierra
Madre Ranges, though continuing the winter storm warning, which may
eventually need to be extended into Tuesday. Continued windy elsewhere
based on the low and mid level gradients in the wake of the cold front.

.LONG TERM...(Tuesday through Saturday)
Issued at 315 AM MST Sun Jan 8 2017

Forecast issues will deal with strong winds and heavy mountain snow
early to mid week and potential push of arctic air from the north
late week.

Good agreement from most 00/06Z medium range models that the active
progressive large scale pattern will continue through much of the
week. A moist energetic westerly flow aloft will promote moderate to
heavy orographic snowfall across the Snowy/Sierra Madres Tuesday
through Wednesday. An additional 1 to 2 feet of snow can be expected,
highest over the Sierra Madre range. Only a few inches are possible
outside the mountains west of the Laramie Range. The high plains will
remain dry thanks to westerly downslope flow. Strong west to southwest
winds of 55 to 65 mph will continue for the wind prone areas of southeast
Wyoming. High temperatures Tuesday and Wednesday will be in the 30s
and 40s, with 20s for the high country.

Split upper flow develops late in the week with a southern stream
trough moving ashore over CA Thursday and deepening as it tracks
southeast toward the southwest CONUS. Meanwhile, a northern stream
trough will track east across MT and the Dakotas Friday. Orographic
snow will continue for the mountains Thursday, gradually tapering
off Thursday night and Friday morning. In the wake of the northern
stream trough, a arctic boundary will slide south into far northern
portions of the CWA Thursday, roughly along a Lusk to Alliance line.
High temperatures will range from the teens north of front to the
20s to low 30s south. The boundary will retreat to the northeast
Friday, with seasonal temperatures in the 20s and 30s Saturday. Winds
will be decreasing late this week with relaxing low level height and
pressure gradients.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1034 AM MST Sun Jan 8 2017

The main aviation hazard this TAF period will be the potential for
very strong winds over the southeast Wyoming terminals. There will
be a lull this afternoon with a minimum around 21z-00z before they
increase again from west to east. Widespread gusts of 40 to 50 kts
are expected to affect KRWL/KLAR/KCYS early Mon morning. KRWL will
continue to see MVFR cigs through 06z with the possibility of SHSN
late this afternoon, then a better chance of SN and BLSN after 12z
Monday with LIFR conditions expected. Over the high plains, a band
of precipitation is expected to develop between KCYS and KBFF some
time between 00z and 03z. This may fall as FZRA in KBFF, but as SN
in KCDR/KAIA. MVFR to locally IFR conditions are possible over the
western NE terminals until about 12z, but in general we should see
see VFR conditions prevail in western NE.

&&

.FIRE WEATHER...
Issued at 215 AM MST Sun Jan 8 2017

No concerns based on expected humidities. Another cold frontal
passage will occur Monday night with limited snowfall along and
behind the cold front.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Tuesday for WYZ112-114.

     High Wind Watch from this evening through Monday afternoon for
     WYZ106-110-115>117.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 8, 3:56 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
356 AM MST SUN JAN 8 2017

WYZ101>119-091100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
356 AM MST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS GUSTING TO 65 MPH WILL CONTINUE EARLY
THIS MORNING FOR THE WIND PRONE AREAS INCLUDING BORDEAUX...VEDAUWOO
AND ARLINGTON. HIGH WIND WARNINGS ARE IN EFFECT. BLOWING SNOW WILL
ACCOMPANY THE STRONG WINDS...CAUSING REDUCED VISIBILITIES AND SLICK
ROADWAYS.

SNOW WILL DEVELOP WEST OF THE LARAMIE RANGE THIS AFTERNOON AND CONTINUE
TONIGHT. PERIODS OF MODERATE TO HEAVY SNOW WILL BE POSSIBLE FOR THE
SNOWY AND SIERRA MADRE MOUNTAINS. WINTER STORM WARNINGS ARE IN EFFECT.

STRONG WINDS WILL BE POSSIBLE LATE TONIGHT FOR THE WIND PRONE AREAS
AS WELL AS THE LARAMIE VALLEY. HIGH WIND WATCHES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF STRONG WINDS ARE EXPECTED FOR THE WIND PRONE AREAS OF
SOUTHEAST WYOMING EARLY THIS WEEK.

OCCASIONAL SNOWFALL IS FORECAST FOR THE SNOWY AND SIERRA MADRE RANGES
MOST OF THIS WEEK. THE SNOW MAY BE HEAVY AT TIMES MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED...HOWEVER REPORTS OF SNOWFALL
AND STRONG WINDS WILL BE APPRECIATED.

NEZ002-003-019>021-054-055-095-096-091100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
356 AM MST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Jan 8, 6:16 AM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 AM MST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/08/2017  E62.00 MPH       LARAMIE            WY   MESONET

            THIS IS UPR226 EMKAYW. SUTAINED WIND 46 MPH.

&&

DDEAL
Local storm report, Jan 8, 6:38 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
638 AM MST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
01/08/2017  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE COOPER COVE. SUSTAINED WND 45 MPH.

&&

DDEAL
Local storm report, Jan 8, 7:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 AM MST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
01/08/2017  M60.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE STROUSS HILL.

&&

DDEAL
Local storm report, Jan 8, 7:15 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
715 AM MST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HIGH SUST WINDS  16 WSW CHEYENNE         41.06N 105.08W
01/08/2017  M42 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE OTTO ROAD.

&&

DDEAL
Special weather statement, Jan 8, 7:39 AM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
739 AM MST Sun Jan 8 2017

WYZ118-081600-
Central Laramie County-
Including the city of...Cheyenne
739 AM MST Sun Jan 8 2017

...DANGEROUS ROAD CONDITIONS IN AND AROUND CHEYENNE EARLY THIS
MORNING...

STRONG WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH ARE
RESULTING IN CONSIDERABLE DRIFTING SNOW IN THE CHEYENNE AREA THIS
MORNING. THIS IS MAKING ROAD CONDITIONS ICY AND SNOW PACKED IN
SOME LOCATIONS...CREATING HAZARDOUS TRAVEL. SLOW DOWN AND ALLOW
PLENTY OF TIME TO REACH YOUR DESTINATION. CONDITIONS SHOULD
IMPROVE BY 9 AM MST AS TEMPERATURES CONTINUE TO WARM.

HAMMER
Local storm report, Jan 8, 10:12 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1012 AM MST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     NON-TSTM WND GST 9 WNW ELK MOUNTAIN      41.74N 106.57W
01/08/2017  M59 MPH          CARBON             WY   COUNTY OFFICIAL

            THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 45 MPH.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 25 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 31 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site (elevation 7440 ft)0 estimated 14 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 32 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 95 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 67 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 63 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 38 inches of snow.

Winter Storm, Sierra Madre Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 72 inches of snow.

Winter Storm, Snowy Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 38 inches of snow.

Winter Storm, Snowy Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 57 inches of snow.

Winter Storm, Snowy Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 51 inches of snow.

Winter Storm, Snowy Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 28 inches of snow.

Winter Storm, Snowy Range

When
January 8, 11:00 AM MST to January 12, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 63 inches of snow.

Winter Storm, North Snowy Range Foothills

When
January 11, 12:00 PM MST to January 12, 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensors along Interstate 80 between mile markers 250 and 280 measured peak wind gusts of 55 to 65 mph with visibilities less than a quarter mile at times in falling and blowing snow. Two to six inches of snow was observed along this stretch of Interstate 80.

Winter Storm, North Snowy Range Foothills

When
January 11, 12:00 PM MST to January 12, 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Six inches of snow was measured a mile southwest of Elk Mountain.

Winter Storm, North Snowy Range Foothills

When
January 11, 12:00 PM MST to January 12, 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Eight inches of snow was measured near Centennial.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679337, 679338, 679339, 679340, 679341, 679342, 679343, 679344, 679345, 679346, 679347, 679348, 679349, 679350, 679351, 679352, 679353.